Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 128, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 30, 2019, 4:56 PM CDT for Cerro Gordo County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2019, 4:56 PM CDT (21:56 UTC)
- Expired
- Jun 30, 2019, 5:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3310 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:47 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 30, 3:47 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 347 PM CDT Sun Jun 30 2019 .DISCUSSION.../Tonight through Sunday/ Issued at 347 PM CDT Sun Jun 30 2019 Have an area of thunderstorms that has formed along an outflow boundary from earlier convection moving into the far north with some additional development along that outflow further west across SW MN and NW IA. The western development having trouble sustaining itself with greater subsidence beneath the large area of high pressure aloft, with the majority of the activity expected to scrape the northeast portion of the CWA where the SVR watch has been issued on the edge of the large area of high pressure aloft and where the outflow from the WI/IL convection earlier has altered the air aloft some. Otherwise CAMS also indicate additional development later tonight with the LLJ into the edge of the upper ridge which could allow additional storms in the far north/northeast. Upper ridge to begin to break down into Monday with more southwest to zonal flow pattern setting up aloft will allow heat to subside somewhat and dewpoints to lower a bit. Will still have a baroclinic zone aloft just to the north of the area which could provide focus for storms to develop just north of Iowa and sink into Iowa during the evening/overnight hours. With the upper ridging breaking down have gone with highs around 90 for Monday and heat index values should drop into the upper 90s with the slightly lowered dewpoints also anticipated. With the near zonal flow pattern remaining through the week across the central US will have continued weak disturbances moving through aloft and a stationary boundary/baroclinic zone in place which will allow for nearly daily storm chances and could lead to some potential for heavy rainfall with slow-moving storms and training of storms possible through the week. The pattern will continue into the weekend and early next week, with mainly seasonal to slightly warmer than seasonal temperatures expected through the July 4th holiday. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1220 PM CDT Sun Jun 30 2019 Cirrus shield off a storm cluster across southern WI moving through central Iowa will allow for sct-bkn250 this afternoon. Additional storms possible to the north and east of the area, so will continue to see high cirrus through the forecast period with southerly to southwesterly winds. Have a VCSH mention at KMCW for possible storms to move in late this evening, could have a small potential at KALO as well. However uncertainty is very high with any storms most likely to impact KMCW, so went dry at KALO and elsewhere for now. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for IAZ004>007-015>017- 023>028-033>039-044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Beerends AVIATION...Beerends
Hazardous weather outlook, Jun 30, 3:35 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 335 PM CDT Sun Jun 30 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-012045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 335 PM CDT Sun Jun 30 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area until 9 pm this evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances will return from this evening through tonight across far northern and northeastern Iowa. A few storms could be strong to severe, with hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances will persist for much of the coming week, at first over northern Iowa on Monday then spreading across the rest of the state by midweek. There will be some potential for severe weather at times, mainly across northern Iowa Monday and Tuesday, as well as locally heavy rainfall as the week progresses. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible in far northern Iowa.
In the hours before
Special weather statement, Jun 30, 4:30 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Des Moines IA 430 PM CDT Sun Jun 30 2019 IAZ007-017-302215- Cerro Gordo IA-Worth IA- 430 PM CDT Sun Jun 30 2019 ...Gusty Winds and Heavy Rain in Northern Iowa... At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Manly, or 12 miles southwest of Northwood, moving east at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mason City, Manly, Plymouth, Fertile, Kensett, Grafton, Hanlontown, Rock Falls and Bolan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM CDT for north central Iowa. LAT...LON 4318 9303 4318 9350 4334 9350 4339 9302 TIME...MOT...LOC 2130Z 285DEG 30KT 4330 9337 Podrazik
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 48 min |
| Jun 30, 4:30 PM CDT | Special Weather Statement | DMX | Worth | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.